One of the main reason opioid overdose deaths have been increasing is the rise of fentanyl sold either combined with heroin or in place of heroin. Fentanyl, which is 50 times stronger than heroin, has a stronger affinity for the opioid receptors in the brain than heroin. Toxicologists have said that while naloxone is still capable of knocking the fentanyl and other fentanyl analogs off the receptors, it may, in some cases, require a larger dose of naloxone.
A research paper, Multiple Naloxone Administrations Among Emergency Medical Service Providers is Increasing, published recently in Prehospital Emergency Care, concludes that the number of patients receiving multiple doses of naloxone is increasing. 18.2% of prehospital patients in their study who received naloxone required more than one dose. The researchers used data from the National Emergency Medical Services Information System (NEMSIS) from 2012-2015. Over that 4 year period multiple naloxone administrations increased by 26%. Patients in the Midwest and Northeast regions of the country had the highest amounts of multiple doses. This corresponds with the areas of the country most affected by fentanyl.
There are obvious limitations with the study. The NEMSIS data can be duplicative. Two agencies responding to the same patient will produce two records for the same patient. The guidelines for naloxone in one system can be different than another. For instance, one system could have responders give the second dose after two minutes without full response while another could require medics wait five minutes. The data also does not distinguish between IN doses and IM or IV doses. It also does not account for patients who were not in an opioid induced depression, but suffering from another etiology. Some systems may still allow their medics to give naloxone for coma of unknown etiology, while ours limits naloxone use to patients with respiratory depression and indications of opioid overdose. Despite the limitations, naloxone data can be instructive in gauging trends.
I have heard many reports both across the country and here in Connecticut of patients requiring large doses of naloxone. But for all the overdoses I have done, I have yet to experience the need for large doses on patients that I was the initial responder on. I do tend to be patient and have been known to bag a patient for 10 minutes waiting for the intranasal naloxone to kick in. I can see how, when dosing a patient with intranasal naloxone, particularly with the atomizer version that additional doses would be given if following a 2 or 3 minute redosing scheme. (I have on some occasions given 2 mg IN, and then established an IV and given very tiny doses starting at 0.01 mg to 0.1 mg to get the patient to a normocapnic state without awaking them.)
I have also observed, in being the second or third responding unit to an overdose, that patients are getting more doses based on the response system. Case in point. Fire department arrives first, gives patient with agonal respirations 4 mg naloxone through the new FDA approved nasal spray. BLS ambulance arrives moments later and, seeing the patient still with depressed respirations, delivers 2 mg IN with the atomizer device. I show up two minutes later and see the patient is now breathing on his own. I put him in my ambulance and he proceeds to vomit all over everything. Better I suppose than to have shown up and found him still blue and not being adequately ventilated or oxygenated as was sometimes the case when the first responders and BLS ambulance had to wait for the medic to bring the naloxone.
The most interesting tidbit from the article was that oxygen was only provided to 46% of all patients who received naloxone and only 49% of those patients who required multiple doses of naloxone received oxygen. This is either a documentation error (providers failing to click the oxygen check box) or it lends credence to the theory that naloxone is being overused on patients who may have altered mental status, but who are breathing adequately. Or it is a major training issue.
In treating patients with respiratory depression an ambu-bag and oxygen should come first, followed by the delivery of naloxone to those with suspected opioid overdose.